Statins for Metabolic Syndrome May Also Reverse Associated ED

healthgal Health Pro
  •  

    Extra Extra - Read all about it -

    When ED is associated with metabolic syndrome, a cluster of conditions that include overweight/obese profile, hypertension, elevated cholesterol, diabetes, it can often respond to a statin medication (which you would take to help shift the cholesterol profile).  Guys out there - you've got to understand that just carrying extra pounds, or just having diabetes or just having hypertension - can each independently raise your risk for erectile dysfunction.  So add them all together as a group - and you've got metabolic syndrome - and a pretty high risk for ED. 

    Add This Infographic to Your Website or Blog With This Code:

     

    Taking a statin would be one of the recommended therapies to deal with the heart disease and cholesterol components of this syndrome, and frankly getting relief from ED thanks to a statin is no surprise to me since I have frequently suggested that the same plaque clogging arteries and causing heart disease, can also clog the arteries in the genitalia - hence the erectile dysfunction.   So it makes sense that the statin would help.

     

    This new report reveals that researchers who looked at anecdotal evidence - meaning information that patients shared with their doctor, not research based information - saw that when these men were put on statin therapy - they often came back to their doctors and basically said, "Hey doc, I don't know about my cholesterol response - but you know that ED problem I was having - it got better!!" Researchers theorize that the mechanism at work - the statins seem to lower the levels of Rho - kinase, a protein that seems to cause vascular constriction in penile smooth muscle. 

     

    Something else could also be at work here - so experts caution that though the results are worth significant notice - they are not ready to recommend statins as a first line of treatment for ED.  If you have been told that you have metabolic syndrome and you are also suffering with ED - I would talk to your doctor about statin therapy and its possible impact on ED.

Published On: August 17, 2008